MDJunction - People Helping People
 
Ask a Question
07/17/2010 09:24 PM

Weight Gain From Prednisone?

angelabud
angelabud  
Posts: 165
Member

Angry Hey Everyone,

How many of you have gained weight from Prednisone? And if so, how much?

I have been on a stress dosage of 30 mg/day and just started tapering to 20 mg/day. Unfortunately, I gained 6 lbs. in two weeks! I'm very paranoid & upset about my weight issues as I lost 120 lbs. from gastric bypass in October 2008. I'm hoping I don't gain a lot of the weight back. While on the stress dose I did eat more, have more insomnia and more night sweats. However, the positive is that I had more energy, less SAI symptoms and no hypoglycemic attacks. But now @ 20 mg. I again had my blood sugar plummeting - today it was 45 while I was at the YMCA swimming. Luckily, I had a granola bar with me to bring it up to norm again.

Please tell me some good stories about NOT GAINING WEIGHT. Maybe if I go back down to 10 or 15 mg. (normal dose) I can maintain my weight?

I'm in a funk right now & need to be cheered up but I know it's hard - everyone has burdens to bear.

Thanks everyone for listening!

Angela

Reply
 

07/17/2010 10:39 PM
bob3bob3
bob3bob3Posts: 4213
Senior Member

Hi Angela

I have never used Pred for full time replacement but I have used Dex and that was good for maybe 30-40lb. (For comparison I am 300lb). Since changing back to HC my weight stabilized and after moving back to Oz has started to drop slowly. (I am now far more physically active)

Please don't however assume that Pred is actually the problem. (or that HC will solve your problems!) Yes its dose size related but more the timing with normal body diurnal cycles. You are trying to balance AI symptoms against weight gain at differing parts of the day. This means dose timing tuning as well as a smart diet. I am sure I have ranted on this enough before.

Debs (iteach91) is on Pred and slowly losing weight.

Yes stress dose levels will make you feel hungry.

Are you doing a lot of BG testing? Are you seeing hikes from Pred dosings?

Bob


07/18/2010 04:57 AM
angelabud
angelabud  
Posts: 165
Member

Dear Bob,

Thanks so much for the reply. I had NO weight gain from June 3rd till this week. But, I wasn't on the 30 mg. dose until July 5th. I am as hungry as a truck driver! I do have to admit I've been eating "crap" (but it's the same stuff I ate prior to July 5t). As far as BG testing; for two weeks my glucose was great - within normal range. Now that I started weaning down to 20 mg., I'm battling severe hypoglycemia again - #'s in the 30-50 range. That's how they found the AI. I was having these hypoglycemic attacks in which I'd pass out, slur my words, act "drunk". I was hospitalized and they initially thought it was reactive hypoglycemia as a by-product of my 2008 gastric bypass. My GP was smart & testing the cortisol because I told him some of these attacks seemed to coincide with physical or emotional stress.

For reference on the weight issue, I was 268 pounds at my heaviest & at my lightest 149. Now, my scale says 161! I know that doesn't seem awful; but being overweight before & working so hard to keep it off gets disheartening. I know I need to go back to making wise choices. I'm also trying to exercise more by walking, biking or swimming.

As far as these "hikes" go; is that something I should expect with prednisone? I didn't notice any really high #'s. I am having severe insomnia, night sweats, shakes & a little facial puffiness. I just want to stop the weight gain before it gets out of control. It's not due to vanity - I simply cannot afford to buy new clothes again.

Well, thanks for your help & response. I see the new endo next week so I hope he can help me. Sounds like you have mastered your dosing on your own. Maybe I'll be a "pro" someday as well.

Take care,

Angela


07/19/2010 09:02 AM
ITeach91
ITeach91  
Posts: 1872
VIP Member

I'm on 7.5 mg/pred a day and I've been losing weight - 30 pounds this year. My goal is to lose another 50-60. I do know that if I were to stay on a 30 mg/a day dose for very long I would gain. It does stimulate your appetite, there is no doubt about that, but I don't get that appetite when I'm at my normal dosage. Part of the reason for the appetite increase is that it disturbs the metabolism of sugar. I have found it crucial to maintain the hypoglycemic diet as closely as possible - some protein every 2-3 hours (I do five small meals a day - mid am meal is a whey protein drink made with stevia, mid pm is either apple/peanut butter, almonds, or lowfat cottage cheese and fruit), keep hydrated, only complex carbs (low glycemic index - I stay away from sugars and white flour), etc. If it were not for my diet I am positive I would be gaining - and I also just would not feel well overall.

I also walk on the treadmill at least 1-2 miles a day - and do some strength training resistance stuff for my arms, abs, legs...takes me about 45 minutes to go through my whole routine but I only do the strength exercises every other day. I believe with all my heart that walking (20-30 min) at a comfortable (not to the point of being breathless) pace helps my cells because the cortisol gets distributed. When I first started out I couldn't even do five minutes...so I built up to this very slowly.

Deb


09/24/2012 07:09 PM
Eileen1
Eileen1  
Posts: 64
Member

thank you so much for this info! Ive been looking for a sample exercise/eating plan to try that doesn't wear me out or starve me! I will try this low glycemic index diet too. Makes me wonder, my father is hypoglycaemic , maybe i am predisposed too?? Will keep you posted!

Eileen

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved